Mirtazapine (brand name Remeron), like most antidepressants, has a relatively low potential for abuse and addiction. Still, long-term use can result in dependence and unpleasant withdrawal symptoms when a user attempts to quit or rapidly cut back.
Doctors usually advise patients to follow a tapering schedule to help reduce the intensity and duration of withdrawal symptoms. During this time, the dosage amount will be decreased gradually over time. Although this results in a lengthier withdrawal period, symptoms are much milder, and it is easier for patients to adjust to living with the drug’s presence in their system.
Mirtazapine tends to remain in the body between 4-9 days. Biology, kidney and liver function, age, dosage, and history all effect how rapidly a person’s body processes the drug. When gradually tapering off mirtazapine, the withdrawal period can last several weeks or months.
Mirtazapine Withdrawal Symptoms
If an individual attempts to stop using Remeron abruptly, he or she can expect to encounter withdrawal symptoms that may persist for several weeks. Those who would rather quit “cold turkey” than undergo a drug taper are strongly advised to undergo a medical detox and consult addiction professionals.
Common mirtazapine withdrawal symptoms include the following:
- Anxiety and panic
- Rebound depression
- Irrational beliefs
- Appetite changes
- Vertigo and dizziness
Mirtazapine withdrawal symptoms are not life-threatening but, if intense, may become very unpleasant. However, it is important to realize that those with severe dependencies on mirtazapine who try to quit abruptly may experience profound depression or anxiety, and this could lead to self-harm or suicidal thoughts and behaviors.
You should consult with a doctor or addiction specialist if you are experiencing a worsening of symptoms after a few weeks of discontinuing mirtazapine. While these withdrawal symptoms may be frightening, working with a medical practitioner and having a recovery plan can mitigate the effects.
Mirtazapine Withdrawal Timeline
Mirtazapine is a tetracyclic antidepressant. It works by preventing the reuptake of feel-good neurotransmitters in the brain, such as serotonin. This effect increases serotonin levels in the brain. These neurochemicals are thought to regulate mood and reduce symptoms of depression and anxiety. If a dependent person wants to stop using mirtazapine, they need time to restore healthy serotonin levels in the brain.
The duration of withdrawal depends on the length of time mirtazapine has been used, as well as the dosage. If the dosage is on the higher end, tapering can take several months if done properly. However, withdrawal symptoms will usually subside within one month after stopping. However, the severity of the symptoms will be relatively mild if a person gradually quits mirtazapine versus stopping abruptly.
Managing Withdrawal Symptoms of Mirtazapine
As noted, the most effective way to manage withdrawal symptoms when discontinuing mirtazapine is to reduce the dosage every month gradually. The dosage reduction rate will depend on how the person’s body responds to discontinuing use. Still, it is typically recommended to taper down only about 10% every month.
If you choose to wean yourself off of mirtazapine gradually, there are medications you should avoid using during this process. These include any other antidepressants, such as MAO inhibitors or SSRIs, and any other medications that cause drowsiness. It is also advised to avoid consuming alcohol or using marijuana while withdrawal from mirtazapine, as these substances can increase the severity of withdrawal effects.
Getting Treatment for Drug Dependence
Many people successfully wean themselves off of mirtazapine using a tapering schedule devised by a primary care physician and can do so safely at home. However, others, especially those who have dependencies on other substances, may benefit from more intensive treatment for drug or alcohol use.
Moreover, finding the best treatment for mirtazapine dependence is vital to the process of recovery. When discontinuing antidepressants such as mirtazapine, you should seek a center that also specializes in the treatment of co-occurring disorders. By treating any existing emotional issues in addition to withdrawal symptoms, this will help you to better concentrate on your recovery from whatever substances apply.
Comprehensive treatment programs, such as those offered by Recovery in Tune, should feature experiential activities, psychotherapy, counseling, substance abuse education, and an aftercare program to help you achieve long-term recovery goals.
If you are attempting to discontinue your antidepressants, or stop the abuse of drugs or alcohol, contact us today! Treatment consultants are standing by to answer your questions and help you reclaim the happy and healthy life you deserve.